The US CDC and other health agencies are investigating a 25-state outbreak of severe pulmonary disease associated with vaping and use of e-cigarette products, including devices, liquids, refill pods, and/or cartridges, according to an agency investigation notice.
According to the CDC, 215 possible cases of an unspecified pulmonary disease are being investigated, and all reported cases have a history of using e-cigarette products.
From the CDC notice:
- As of August 27, 2019, 215 possible cases of severe pulmonary disease associated with the use of electronic cigarette, or e-cigarette, products, have been reported by 25 states and additional pulmonary illnesses are under investigation.
- These are preliminary case counts based on initial reports. A new standardized case definition was released by CDC on August 25, 2019. Additional reports of pulmonary illness are being investigated by states to determine whether those illnesses are related to e-cigarette product use. These numbers are likely to change over time.
- The available evidence does not currently suggest that an infectious disease is the cause of the illnesses.
- The investigation has not identified any specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC).
- These investigations are ongoing. CDC will provide updates when more information is available.
According to the agency, patients have reported some of the following symptoms: cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever, and weight loss. These symptoms vary patient to patient and develop in a matter of days or weeks, the CDC reported.
The agency emphasized that pulmonary infection does not appear to be causing the symptoms, and antibiotic treatment alone has “generally not improved” symptoms.
The CDC cautions anyone concerned about these health effects to not use e-cigarettes but to seek medical attention if experiencing them.